MAUDE Adverse Event Report: GYRUS ACMI INC. POWERSEAL 5MM, 44CM, CURVED JAW SEALER & DIVIDER, DOUBLE-ACTION

GYRUS ACMI INC. POWERSEAL 5MM, 44CM, CURVED JAW SEALER & DIVIDER, DOUBLE-ACTION
Model Number PS-0544CJDA
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 11/03/2021
Type of Reportable Event Serious Injury
Event or Problem Description
The customer reports following sleeve gastrectomy procedures using a powerseal sealer and divider, three patients were seen in the emergency room (er) after being discharged from the outpatient surgery center hemodynamically stable with no evidence of bleeding.Sequence of events as follows: all three cases were observed by an olympus territory manager (tm).The tm verifies that the patients were checked for signs of bleeding prior to close of incision.Absence of bleeding was visually and verbally confirmed by both the operating physician and the physician¿s assistant present.Absence of bleeding was visually confirmed the tm present.For this patient, later the same day after being discharged from the outpatient surgery center hemodynamically stable with no signs of bleeding, the patient was seen in the er.The reason for the er visit was not provided, however it is presumed this patient was seen for a bleeding event because the patient required a blood transfusion.Current condition is unknown.Observations made by the tm during the cases: the operating physician completed each energy application until seal tone stopped the energy to the device.When using energy to coagulate small bleeders, he would not always go to seal tone, but mostly would go to seal tone and apply multiple coagulation applications until bleeding stopped.Patients two and three were observed to have oozing/bleeding at the staple line (closed with ethicon staples-not powerseal).For these two patients, surgical drains were placed prior to closing incision.The tm also observed the user sometimes overloading the jaw.The tm was fairly certain there were no generator codes in any of the procedures as the error codes would have needed to be cancelled out manually.There was no observed malfunction of the device during any of the cases.Multiple attempts to obtain additional details (from the operating physician) regarding the patients and reported events have been made.At this time, no additional information has been provided.The charge nurse of the surgical center did state: ¿at this point there have been no incident reports filed internally regarding these events, so further details are available to me.¿ (b)(6) reports the patient returning to the er post procedure/discharge and requiring a blood transfusion.(this report) (b)(6) reports the second patient returning to er post procedure/discharge.During the procedure a drain was placed, and oozing observed from the staple line intra-procedurally.(b)(6) reports the third patient returning to er post procedure/discharge.During the procedure a drain was placed, and oozing observed from the staple line intra-procedurally.
 
Additional Manufacturer Narrative
The device referenced in this report has not been returned to olympus for evaluation.The investigation is ongoing.The definitive cause of the user¿s experience cannot be determined at this time.This report will be updated upon completion of the investigation or upon receipt of additional relevant information.
 
Additional Manufacturer Narrative
This report is being updated to provide investigation findings.New information is reported in h4, h6, and h10.The device history records (dhrs) for this product have been reviewed.All records indicate that the product was manufactured and tested in accordance with all applicable procedures and met all final product release criteria.A total of 26 units were produced under this lot number with no associated reported deviations relating to the reported failure.Along with a dhr review, the other remaining devices from the boxes that were in stock were used by another doctor who found no issues.In the event description, it states: "from the supply coordinator that dr.Miles¿ partner dr.Schmitt did use the remaining 3 boxes (15 each) of powerseals in stock and had no issues." on page 7 of the device instructions for use (ifu) shipped with device, it mentions coagulating until the seal cycle complete tone sounds: "when the activation button is depressed, the generator emits a continuous tone to signal delivery of rf energy to the tissue or vessel between the device jaws.When the activation cycle is complete, a two-pulse seal cycle complete tone sounds and rf energy output ceases" the definitive cause of the reported event could not be established as none of the 3 devices were returned to olympus for evaluation, the initial complaint could not be confirmed, and a device evaluation could not be performed.Additional considerations: the event description mentioned: the territory manager ¿verifies that the patients were checked by both dr.Miles and the pa assisting with the case for any signs of bleeding before closing the patients.Both confirmed absence of bleeding." the event description also notes some comments and observations from during the procedure: "as for the question of hearing the seal tone, dr miles completed each energy application until seal tone stopped the energy to the device.When using energy to coag small bleeders, he would not always go to seal tone.".

Brand Name
POWERSEAL 5MM, 44CM, CURVED JAW SEALER & DIVIDER, DOUBLE-ACTION
Common Device Name
POWERSEAL 5MM, 44CM, CURVED JAW SEALER & DIVIDER, DOUBLE-ACTION
Manufacturer (Section D)
GYRUS ACMI INC.
960 0 louisiana ave north
brooklyn park MN 55445
Manufacturer Contact
kenneth pittman
9600 louisiana avenue north
brooklyn park, MA 55445
9013785969
MDR Report Key12917426
Report Number3011050570-2021-00128
Device Sequence Number5271137
Product Code GEI
UDI-Device Identifier00821925044579
UDI-Public00821925044579
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K203682
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 01/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPS-0544CJDA
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/05/2021
Supplement Date Received by Manufacturer12/16/2021
Initial Report FDA Received Date12/02/2021
Supplement Report FDA Received Date01/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/31/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ETHICON STAPLES.
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown